Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 199, NWS Topeka, KS

July 25, 2018Cloud County, Ottawa County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 25, 2018, 2:06 PM CDT for Cloud County, Ottawa County, Republic County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2018, 2:06 PM CDT (19:06 UTC)
Expired
Jul 25, 2018, 3:00 PM CDT
In force
54 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cloud County, KS, Ottawa County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 101 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WUUS53 KTOP 251906
SVRTOP
KSC029-143-157-252000-
/O.NEW.KTOP.SV.W.0199.180725T1906Z-180725T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
206 PM CDT WED JUL 25 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northern Ottawa County in north central Kansas...
  Republic County in north central Kansas...
  Cloud County in north central Kansas...

* Until 300 PM CDT.

* At 206 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles west of Webber to near Montrose to 6 miles
  southwest of Jewell, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Concordia, Minneapolis, Belleville, Clyde, Miltonvale, Glasco,
  Scandia, Delphos, Jamestown, Courtland, Cuba, Norway, Wells,
  Republic, Agenda and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3997 9793 3987 9737 3906 9737 3916 9793
TIME...MOT...LOC 1906Z 286DEG 37KT 3992 9809 3975 9810 3960 9824 

HAIL...0.75IN
WIND...60MPH
 
$$

Baerg
3 follow-up statements
599 
WWUS53 KTOP 251921
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
221 PM CDT WED JUL 25 2018

KSC029-143-157-252000-
/O.CON.KTOP.SV.W.0199.000000T0000Z-180725T2000Z/
Ottawa-Republic-Cloud-
221 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHERN OTTAWA...REPUBLIC AND CLOUD COUNTIES...

At 220 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Formoso to 5 miles southwest of
Courtland to 3 miles west of Beloit, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Concordia, Minneapolis, Belleville, Clyde, Miltonvale, Glasco,
Scandia, Delphos, Jamestown, Courtland, Cuba, Norway, Wells,
Republic, Agenda and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3997 9793 3987 9737 3906 9737 3916 9793
TIME...MOT...LOC 1920Z 285DEG 37KT 3984 9796 3972 9795 3945 9817 

HAIL...0.75IN
WIND...60MPH
 
$$

Baerg
051 
WWUS53 KTOP 251933
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
233 PM CDT WED JUL 25 2018

KSC029-143-157-252000-
/O.CON.KTOP.SV.W.0199.000000T0000Z-180725T2000Z/
Ottawa-Republic-Cloud-
233 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHERN OTTAWA...REPUBLIC AND CLOUD COUNTIES...

At 233 PM CDT, severe thunderstorms were located along a line
extending from Scandia to near Norway to near Asherville, moving east
at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Concordia, Minneapolis, Belleville, Clyde, Miltonvale, Glasco,
Scandia, Delphos, Jamestown, Courtland, Cuba, Norway, Wells,
Republic, Agenda and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3997 9793 3987 9737 3906 9737 3916 9793
TIME...MOT...LOC 1933Z 285DEG 37KT 3980 9779 3968 9778 3942 9800 

HAIL...<.75IN
WIND...60MPH
 
$$

Baerg
895 
WWUS53 KTOP 251942
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
242 PM CDT WED JUL 25 2018

KSC029-143-157-252000-
/O.CON.KTOP.SV.W.0199.000000T0000Z-180725T2000Z/
Ottawa-Republic-Cloud-
242 PM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHERN OTTAWA...SOUTHERN REPUBLIC AND CLOUD COUNTIES...

At 241 PM CDT, severe thunderstorms were located along a line
extending from near Scandia to 3 miles southeast of Norway to near
Simpson, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Concordia, Minneapolis, Belleville, Clyde, Miltonvale, Glasco,
Scandia, Delphos, Jamestown, Courtland, Cuba, Norway, Wells, Agenda
and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3987 9793 3982 9737 3906 9737 3916 9793
TIME...MOT...LOC 1941Z 285DEG 35KT 3977 9774 3966 9773 3939 9795 

HAIL...<.75IN
WIND...60MPH
 
$$

Baerg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 12:16 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 25, 12:16 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1216 PM CDT Wed Jul 25 2018

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 406 AM CDT Wed Jul 25 2018

The forecast area will remain under pleasant early morning
conditions with morning low temps cooling into the low to mid 60
degree range under mostly clear skies.  Changes occur progressively
into the the early to mid afternoon as a frontal boundary continues
to encroach on the region.

Currently, GOES-16 WV loops show that broad cyclonic flow and upper
trough with associated speed max is continuing to flatten the upper
ridge that has been a prominent feature for several days over
portions of the northern and central Plains.  Ongoing convection
with cirrus canopy has been slowly moving out of south central SD
into north central NE. The complex of storms has been holding
together and could offer some later day complications if it
continues to hold together.  That said, do expect some gradual
influx of cloud cover over portions of northeast KS into the day
today that could suppress overall high temps a bit north of I-70
vicinity. Have around 90 degrees over northern areas with more
insolation over areas into east central and central KS remaining
stronger helping to boost daytime temps into mid 90 range.

As the remnants of the overnight complex of storms works further
southeast with time, at least some members of the WRF (mainly the
ARW and NSSL HRW), and to some extent NAM and GFS suggest that an
early afternoon outflow boundary could work into portions of
northeast KS.  This may offer some potential for earlier storms to
enter the area in a weakly capped environment.  However, this
doesn't appear to be a strongly favored outcome by most guidance, as
of course, most solutions appear split on a range of outcomes.  The
more favored outcome appears to be development along the cold front
with stronger convergence later in the afternoon.  Best environment
for favored development appears through southwestern into central NE
for storms that could track into north central and northeastern KS
late afternoon into early evening.  Again, with the advancement of a
speed max into the area, as it rounds the broader cyclonic flow over
the northern Plains, will likely increase 0-6km shear up to the 40-
50kt range for a period of time amidst a unstable environment
featuring MLCAPE values generally on the order of 1000-2000 J/kg
with mid level lapse rates around 6 C/km.  Considering this, and LCL
heights generally around 2000 m, the hazards appear to still favor
damaging winds with storm organization initially semi-discrete
storms congealing into clusters or line segments as the front
continues to push into the area through the evening.  Although PWATs
increase to around 2 inches, with storm motions not expected to be
very fast and increasing moisture transport with time, thinking is
that flooding concerns will be present, but not overly concerning at
this time due to flash flood guidance being above 3 inches.  Could
not totally rule out some localized flash flooding, but shouldn't be
widespread as overall QPF amounts are expected to top out around 2.5
inches with the focus being over the Flint Hills region.  A plus
into the evening is that LLJ influences are mainly expected to
remain over the southwestern and central portions of KS where longer
lasting MCS is expected to remain longer into the overnight period.
Do hope the system does offer some much needed precipitation across
a broad swath of the area.

.LONG TERM...(Thursday through Tuesday)
Issued at 406 AM CDT Wed Jul 25 2018

Convective activity should slowly diminish Thursday as the
front/effective front shift south. Precipitable water values remain
elevated into the midday and some moderate rainfall could persist.
Timing of precip exit and clearing will be key for temperatures but
it still appears 80s are in order in late July afternoon insolation.

Precipitation potential returns Friday afternoon as a shortwave
reaches the northern High Plains. Elevated isentropic upglide could
produce some showers and thunderstorms into the evening, with the
wave's approach more likely to bring an elevated convective complex
through eastern Kansas late Friday night into much of Saturday.
There are some indications of surface cyclogenesis occurring in
south central Kansas in the afternoon so a more robust thunderstorm
environment could develop in southern portions of the area for the
afternoon and evening if the daytime convection exits quickly or is
much weaker than anticipated.

The bulk of the guidance indicates another area of convection
developing in the baroclinic zone in eastern portions of Colorado
and impacting mainly western and southern locations Saturday night
into Sunday morning. MUCAPE values suggest some concern for stronger
storms though these would likely be elevated. Small precipitation
chances linger into at least Monday morning as the longer-wavelength
upper trough swings southeast into the central CONUS. The main
concern for Thursday into Sunday, following a potential heavy rain-
maker tonight, looks to be heavy rainfall, but have little
confidence in placement, intensity, or persistence of precip for a
high concern.

Cooler high temps should be the rule in this wet regime with
lower 80s common, though some modification occurs early next week as
the trough axis moves east.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1206 PM CDT Wed Jul 25 2018

VFR conditions are expected to continue through the afternoon
before storm chances increase this evening. MHK has the potential
to see some VCTS for the first hour of the TAF forecast with cloud
bases dropping to 6kft. Only had confidence to put VCTS at TOP/FOE
at this time for later storms as the bulk of activity looks to
remain west of these terminals. Expect storms to reach MHK by 02Z
with lingering precipitation possible through the morning. With a
less than average confidence on storm coverage through the morning
have kept the mention of morning precipitation out of TOP/FOE at
this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...65
AVIATION...Heller
Hazardous weather outlook, Jul 25, 4:17 AM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
417 AM CDT Wed Jul 25 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-260930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
417 AM CDT Wed Jul 25 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorm chances spread south across north central and
northeast Kansas this afternoon and across east central Kansas
during the evening hours. Thunderstorm potential continues for the
entire area through the night. Some of the storms this afternoon
and this evening could be severe. Damaging wind gusts will be the
primary severe weather concern but large hail is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:59 PM CDTSpecial Weather StatementTOPClay, Cloud46 min
Jul 25, 5:47 PM CDTSpecial Weather StatementTOPRepublic28 min
Jul 25, 6:12 PM CDTSpecial Weather StatementTOPRepublic33 min
Jul 25, 6:44 PM CDTSpecial Weather StatementTOPCloud46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.